Duloxetine

Am currently on acute psych ward for depression and anxiety, closely connected with the terrible effects rls has had, augmentation on pramipexole - reducing, down to 1 tablet tomorrow night from 4 some weeks ago. Doctors here refusing to get involved in addressing rls, saying it is not their field and I must wait for a neurologist's opinion....however I so far have no access to a neurologist! I am however being started on duloxetine tomorrow, after my current antidepressants have been withdrawn, as something used to treat depression and diabetic neuropathy, as the best they can offer. I am allowed paracetamol and codeine prn, although I try hard to save the codeine for times when I am really in extremis, like 3 am. I use CBD Brothers balm massaged into my feet and legs before bed and periodically during the night. Anyone have any experience of duloxetine? I am terrified of starting anything that might make my rls worse!

9 Replies
oldestnewest

Duloxetine is also known as Cymbalta and has rls as a well documented side effect.

I'm sure someone can come on and suggest an alternative.

Or ask Dr B on

rlshelp.org

Good luck.

1 like
Reply

As Madlegs has said duloxetine is not best to take as will most likely make your RLS worse. There are three depending on if you are in the USA that are more RLS friendly. Mirtazapine. Wellbutrin and Trazadone. Wellbutrin is not used as a anti-depressant if in the UK.

rlshelp.org. and look at the treatment page and scroll to the list of anti-depressant.

Reply

I am in the UK. Actually it was mirtazapine which seemed to be implicated in the start of my RLS symptoms last autumn. I was put on Trazodone in conjunction and while I don't think it has made the RLS symptoms worse, it hasn't noticeably helped either. It has also not helped my severe anxiety and depression, which has led to my hospitalisation. For this reason, the psych consultant has decided to wean me off Trazodone, (I stopped mirtazapine some time ago), and start duloxetine for its off-label properties in treating neuropathy. I have just spoken to the hospital pharmacist who agreed it must be started slowly and monitored for effects on RLS. Apparently 1 in 500 patients experience the problems I am so fearful of, so I must try to be positive and hope for the best. Thank you, everyone, for your kindness and support.

4 likes
Reply

Hi Tania,

On the medical alert card of the rlshelp.org website (look in the menu "medical consultation for RLS) the list the following "safe alteratives" for RLS-aggravating anti-depressants:

trazodone, Serzone , Wellbutrin, desipramine (possibly).

HOWEVER, Wellbutrin (of which the actual active drug is bupropion) is "a dopamine and norepinephrine reuptake inhobitor" (from the 2017 book Restless Legs Syndrome/Willis Ekbom Disease: Long-Term Consequences and Management, edited by Manconi & Garcia-Borreguero (the latter a long-term and well-known RLS-researcher).

This means that Wellbutrin increases (or: does not decrease) intercellular dopamine levels. The same book mentions several studies that have shown short-terms reduction (3 weeks) of RLS-symptoms when patients were given Wellbutrin. BUT, if it works similarly to dopamine-agonists, Wellbutrin may well contribute to augmentation, and be of no help at all in already augmented patients.

I couldn't find out about the other "safe" antidepressants.Yet.

Only that trazodone is a tetracyclic antidepressant; serzone is related to trazodone; desipramine a tricyclic antidepressant.

In sum, given your augmentation, be careful. The opioids, like your codeine, may be your best options. Others - that use them - are more knowledgeable about them, e.g. joolsg.

Keep on going, I realise all the adjustments take time - much more than you would like though...

2 likes
Reply

Just reading your reply... too bad the trazodone didn't help with your anxiety and depression.

1 like
Reply

Getting tired... forgot to include the following link to the scientific paper Strategies for the Treatment of Restless Legs Syndrome by MJ Buchfuhrer (yes, the guy of the rlshelp.org site) from 2012:

ncbi.nlm.nih.gov/pmc/articl...

Lots of info, although not the most recent. And maybe/probably not easy to read.

3 likes
Reply

Oh Tania,

So sorry to hear you're still suffering with acute anxiety & depression. At least the doctors there are aware of your RLS, even if they don't know how to treat it. You are doing so well getting off the pramipexole. Well done you!.

That last pill will be an absolute bugger to stop and that's why it's good you are in hospital. The only suggestions I have for you and the doctors there is to take diazepam for withdrawal (it may assist with anxiety attacks as well) and ask the doctors for tramadol or codeine or oxycontin for the severe withdrawal which will last 3-4 days after the last pramipexole pill. Some people are fine after that, but it took a further 2 weeks for my symptoms to calm down.

You will need a replacement medication for the RLS, as you know, and perhaps you could ask to start on pregabalin/gabapentin now so it builds up in your system and takes full effect in about 2/3 weeks. The pregabalin/gabapentin are also brilliant for peripheral neuropathy.

Although the doctors are saying they don't know enough about RLS, show them the info and videos on the RLS UK website about augmentation. You do not have to be a neurologist to understand the info and they should then agree to give you help withdrawing by prescribing opioids you will need and diazepam and gabapentin/pregabalin.

Hang in there Tania. We are all thinking of you and sending virtual hugs and support. You will get through this and you will come out the other side as a SUPERWOMAN.

4 likes
Reply

Hi T. I was tried twice on Duloxetine, both times they put my RLS through the roof after a couple of days.

The antidepressants can be troublesome unfortunately. I hope you get well soon

Reply

Tania BaconAug10Look upon your situation and reflect you are in a good place to help as you seem to have access to a computer look up all the medications that DrBuchfuerher reccomends don,think I got that spelling correctly anyway hand it to your physicians and also the nursing staff some one will no doubt be enlightened also may benefit someone who is also struggling for answers.Keep your chin up as my generation would say and know we are all behind you.

Reply

You may also like...